New Mexico, 2018High Wind in New Mexico, April 7 to 8, 2018
April 7 to 8, 2018 · NWS ABQ · 2 events in 2 counties and zones
A weak low pressure system moving through Colorado allowed scattered showers to move across far northern New Mexico during the late evening and overnight hours from April 7th into the 8th. A few of these showers raced eastward across San Juan County and allowed stronger winds aloft to mix to the surface.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low pressure system moving through Colorado allowed scattered showers to move across far northern New Mexico during the late evening and overnight hours from April 7th into the 8th. A few of these showers raced eastward across San Juan County and allowed stronger winds aloft to mix to the surface. A peak wind gust up to 60 mph impacted the Farmington Regional Airport shortly before 11 pm on the 7th. These showers moved into the Sangre de Cristo Mountains during the overnight hours and produced an inch or two of snow at a couple SNOTELs. Kachina Peak at Taos Ski Valley reported a peak wind gust to 63 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 7, 8:35 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 7, 8:35 PM MST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
935 PM MDT Sat Apr 7 2018
.UPDATE...
Quick update to lower temps several degrees across portions of
eastern NM as temps had already dropped below forecast minimums. Did
not go much lower than current temps just east of the central mtn
chain because as winds become more southwest and westerly, somewhat
higher dewpoints should advect eastward. Adjusted wind forecast
slightly too since winds have decreased for the time being - though
still expect wind to increase overnight, especially across the high
terrain. Sunday's winds near the Clines Corners area may warrant an
upgrade to a High Wind Warning. Will wait for the rest of the 00Z
models, but confidence is increasing that a HWW will be needed.
Updates already out.
34
&&
.PREV DISCUSSION...551 PM MDT Sat Apr 7 2018...
.AVIATION...
00Z TAF CYCLE
Shortwave trough passing overnight tonight into Sunday will increase
wind speeds overnight. Westerly winds with gusts near 30kts will be
possible across western and central NM while southerly winds with
gusts up to 20kts will be likely across the east. Westerly winds
will continue to increase and expand eastward by early Sunday
morning. By mid day Sunday, west to northwest winds of 20 to 35kts
with gusts near 40 to 50kts will be common, with the strongest winds
across east central NM. BLDU will be possible, especially Sunday
afternoon across the eastern plains. In addition to the wind, rain
and very high elevation snow showers will be possible overnight
across NW and NC NM. A few thunderstorms will be possible as well.
KFMN should be the only TAF site that is affected, but a few mt
obscurations will be possible. This precipitation should largely
dissipate by mid morning Sunday. Another back door cold front will
arrive Sunday evening, switching winds around to the north and east
once again.
34
&&
.PREV DISCUSSION...255 PM MDT Sat Apr 7 2018...
.SYNOPSIS...
Lots of wind but not much precipitation into next weekend. Windiest
days will be Sunday, Thursday and Friday with strong winds likely.
Showers, a few evening thunderstorms and wet snow on the highest
northern mountain peaks tonight into Sunday. A little rain and high
elevation snow is possible Thursday into Friday. A large majority of
of the forecast area will be dry through the next seven days.
Temperatures will be mostly above normal through Thursday, except
near normal temperatures Monday. Below normal highs are forecast for
next Friday and saturday.
&&
.DISCUSSION...
Weak ridge overhead will be flattened by a passing short wave trough
tonight into Sunday. This disturbance will bring showers and a few
thunderstorms to northwest and north central NM this evening, with
showers and high elevation wet snow showers continuing later tonight
in the same areas. Winds will be increasing tonight over the
mountains and the east slopes of the central Mountains. They will
continue to increase through Sunday morning, leveling off in the
afternoon. A back door cold front will sneak into the far northeast
Sunday and stall, making the temperature forecast for Clayton very
tricky. Elsewhere highs will be well above normal. We will be issuing
a wind advisory for many zones with this forecast package. A few
showers and higher peak snow showers will continue Sunday over the
northern mountains, with showers also possible along the frontal
boundary in the far northeast.
The back door front will slide south down the east Sunday night,
probably not making it into the Rio Grande Valley. Winds will
diminish. Precipitation will have ended by sunset.
Another back door cold front will move south across the eastern
plains Monday and Monday night, with another shot of cooler air.
This front could spill into the Rio Grande Valley Monday night. Winds
will be much less everywhere, but still moderate breezes on the
eastern plains.
Tuesday and Wednesday will be dry and warmer with above normal highs
and moderate winds. That will change Thursday as a potent storm
system slams onto the west coast Wednesday and races east across AZ
Thursday and NM Thursday night. Strong winds aloft and a deepening
surface low in northeast CO will bring strong to high winds to the
area. It will turn cooler in the west but still be above normal
Thursday. An isolated shower over the far northern mountains
Thursday will expand and turn to snow Thursday night over the
northwest. Friday will be much cooler area wide. Saturday will be
breezy to windy and milder.
CHJ
&&
.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS SUNDAY...
...WIDESPREAD CRITICAL TO POSSIBLY EXTREME FIRE WEATHER CONDITIONS
NEXT THURSDAY...
An upper level ridge will be flattened over NM and the Rockies
tonight, but the flow aloft will retain a stiff westerly component
with strengthening speeds, as there will be a quick-moving shortwave
trough immediately following. High dewpoints in the 40s and 50s are
currently in southern CA and western AZ, and these will modify some
before filtering into NM, and light rain and high elevation snow
will break out over the northwestern to north central zones. The
strongest winds aloft will be moving over NM Sunday morning into the
noon hour with a mild cold front sweeping eastward during this time.
Temperatures will cool just a few degrees in western and central
zones, and then a pronounced dry slot aloft will race into the state
and mix down to the surface, bringing very low RH, and thus
widespread critical conditions over most of the forecast area Sunday
afternoon. Will upgrade the Fire Weather Watch to a Red Flag Warning
for tomorrow.
In the wake of Sunday's disturbance, northwest flow will be rather
strong Monday morning, but will be decreasing through the day as
another weak perturbation drops over northeastern NM. Breezy
northwest or northerly winds will be observed in several zones
Monday with temperatures falling a few more degrees, but still
hovering close to average for early April. Very low RH is projected
for Monday, but fortunately winds are not expected to be critical
except for localized parts of the central highlands for a brief
time. The backdoor segment of the cold front will continue
overtaking the plains Monday evening, eventually spilling westward
beyond the Rio Grande valley overnight.
After a rather tranquil day on Tuesday, the ingredients for critical
fire weather will start to align better on Wednesday, as dry
westerly flow increases across the eastern plains and temperatures
warm. Conditions will ripen more Thursday into Friday as a stout
trough of low pressure crosses the Intermountain West, bringing more
wind to NM. Saturday won't exactly be quiet, but much less critical
than Thursday and Friday. Any critical fire weather on Saturday
would likely stay confined to the central highlands.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Sunday for the following
zones... NMZ101-103>109.
Wind Advisory from 9 AM to 8 PM MDT Sunday for the following
zones... NMZ506>508-510>515-518-519-521>524-526-528-529-531>537-539.
&&
34
Hazardous weather outlook, Apr 7, 2:41 AM MST, 19 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MDT Sat Apr 7 2018
NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
341 AM MDT Sat Apr 7 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong west to northwest winds on Sunday combined with low afternoon
relative humidity will bring the threat of critical fire weather
conditions to much of northern and central New Mexico. Wind
advisories are likely for Sunday.
Warm temperatures, low humidity and strong southwest winds Thursday
will have the potential to produce critical fire weather conditions
and possible wind advisories across the entire area. At this time,
it appears possible that critical fire weather conditions may persist
across the eastern plains Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
28
High Wind, Northwest Plateau
- When
- April 7, 9:50 PM MST to 9:55 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Rain showers mixed stronger winds aloft to the surface resulting in a peak wind gust up to 60 mph at the Farmington Regional Airport.
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- April 8, 12:00 AM MST to 1:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Kachina Peak at Taos Ski Valley reported a peak wind gust up to 63 mph along with an inch of snow.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, April 7, 20181 death · 4 injured · $6,000 · 5 events
- Tornado and Hail in Idaho, April 7, 2018$30 million · EF0 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 20181 death · 1 injured · 4 events
- Lightning Strike in Utah, April 7 to 8, 2018$400,000 · 1 event
- Tornado and Damaging Wind in Louisiana, April 7, 2018EF1 · 2 events
- Damaging Winds in Florida, April 7, 2018$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Oregon, April 7 to 8, 2018$20,000 · 64 kt wind · 8 events
- Frost and Freeze in Kentucky, April 7, 201822 events
- Winter Weather in Kentucky, April 7, 201822 events
- Frost and Freeze in Illinois, April 7, 201819 events
- Winter Weather in Illinois, April 7, 201814 events
- Frost and Freeze in Missouri, April 7, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739449, 739450.